Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2003, 9:18 PM EDT for Caswell County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 9:18 PM EDT (01:18 UTC)
- Expired
- May 25, 2003, 10:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Caswell County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 260118 SVRRNK NCC033-260200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 1000 PM EDT. * AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF JERICHO...MOVING EAST AT 15 MPH. * SOME LOCATIONS THREATENED THROUGH 1000 PM EDT INCLUDE JERICHO... PROSPECT HILL... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3651 7950 3625 7951 3624 7917 3651 7917 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:30 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 25, 7:30 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 730 PM EDT SUN MAY 25 2003 WL UPDATE SOON...BASED ON SPEED OF RAIN MOVING IN FROM THE WEST. .RNK... NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ003>006...NCZ020. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ032>035...VAZ043>047... VAZ058>059. WV...NONE. AMS
Hazardous weather outlook, May 25, 6:20 AM EDT, 14 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 25, 8:59 PM EDT, 19 minutes before
NCZ005-006-VAZ044-260130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT SUN MAY 25 2003 ...STRONG THUNDERSTORMS THIS EVENING... A LINE OF SHOWERS AND THUNDERSTORMS WILL EXTEND ACROSS SOUTHERN ROCKINGHAM AND CASWELL COUNTIES INTO SOUTHERN HALIFAX COUNTY THIS EVENING. THROUGH 9:30 PM THE STRONGEST STORMS IN THIS LINE WILL BE BETWEEN CAMP SPRINGS AND BAYNES IN CASWELL COUNTY...AND JUST SOUTH OF MONROETON IN ROCKINGHAM COUNTY. THE STORMS WILL MOVE TO THE EAST AT 20 MPH AND WILL PRODUCE EXTREMELY HEAVY RAIN ALONG WITH SMALL HAIL. A FLASH FLOOD WARNING REMAIN IN EFFECT FOR THIS AREA THROUGH 11:45 PM. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:42 PM EDT | Flash Flood Warning | RNK | Caswell, Rockingham | 3 hr |
| May 25, 11:17 PM EDT | Flash Flood Warning | RNK | Caswell, Rockingham | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.